• We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Logo of geneticsGeneticsCurrent IssueInformation for AuthorsEditorial BoardSubscribeSubmit a Manuscript
Genetics. Oct 1987; 117(2): 353–360.
PMCID: PMC1203210

On the Theory of Partially Inbreeding Finite Populations. I. Partial Selfing


Some stochastic theory is developed for monoecious populations of size N in which there are probabilities β and 1 - β of reproduction by selfing and by random mating. It is assumed that β >> N-1. Expressions are derived for the inbreeding coefficient of one random individual and the coefficient of kinship of two random separate individuals at time t. The mean and between-lines variance of the fraction of copies of a locus that are identical in two random separate individuals in an equilibrium population are obtained under the assumption that there is an infinite number of possible alleles. It is found that the theory for random mating populations holds if the effective population number is Ne = N'/(1 + FIS), where FIS is the inbreeding coefficient at equilibrium when N is infinite and N' is the reciprocal of the probability that two gametes contributing to random separate adults come from the same parent. When there is a binomial distribution of successful gametes emanating from each adult, N' = N. An approximation to the probability that an allele A survives if it is originally present in one heterozygote is found to be 2(N'/N)( FISs1 + (1 - FIS) s2), where s1 and s2 are the selective advantages of AA and in comparison with ĀĀ. In the last section it is shown that if there is partial full sib mating and binomial offspring distributions N e = N/(1 + 3FIS).

Full Text

The Full Text of this article is available as a PDF (694K).

Selected References

These references are in PubMed. This may not be the complete list of references from this article.
  • Li WH, Nei M. Drift variances of heterozygosity and genetic distance in transient states. Genet Res. 1975 Jun;25(3):229–248. [PubMed]
  • Stewart FM. Variability in the amount of heterozygosity maintained by neutral mutations. Theor Popul Biol. 1976 Apr;9(2):188–201. [PubMed]
  • Cockerham CC. Higher order probability functions of identity of allelles by descent. Genetics. 1971 Oct;69(2):235–246. [PMC free article] [PubMed]

Articles from Genetics are provided here courtesy of Genetics Society of America


Related citations in PubMed

Cited by other articles in PMC

See all...


  • PubMed
    PubMed citations for these articles

Recent Activity

Your browsing activity is empty.

Activity recording is turned off.

Turn recording back on

See more...